Funnel Cloud, Chase
- When
- June 2, 2:50 PM MST
- Where
- Chase County, 1.72 mi WSW of Imperial
- Reported by
- Law Enforcement
- Coordinates
- 40.510, -101.660
Thunderstorms initiated along a surface trough of low pressure in western Chase county around 4 PM CT on the afternoon of June 2nd. As these storms tracked to the east southeast, they produced hail up to the size of baseballs near Hamlet in southwestern Hayes county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms initiated along a surface trough of low pressure in western Chase county around 4 PM CT on the afternoon of June 2nd. As these storms tracked to the east southeast, they produced hail up to the size of baseballs near Hamlet in southwestern Hayes county. Additional strong to severe storms developed over southeastern Lincoln county where they produced quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 2, 1:16 PM MST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 316 PM CDT Tue Jun 2 2020 .SYNOPSIS... Issued at 314 PM CDT Tue Jun 2 2020 Partly sunny skies with a cold front having pushed through Imperial, North Platte and Burwell at 2 pm CT. Temperatures reached 96 degrees at North Platte which broke the previous record of 93 set in 1931 and 2002. Some towering cumulus in northeast CO into southwest NE. && .SHORT TERM...(This evening through Wednesday night) Issued at 314 PM CDT Tue Jun 2 2020 For early this evening, up to a 50 percent chance in Frontier County and a 30 percent chance remaining far southeastern zones. SBCAPES will range as high as 2500-3500 J/KG near the surface front, although deep layer shear is weak at up to 15KT. Due to slow storm movement, locally heavy rain is possible. Most of these storms should be east of the area by 02Z. A Marginal Risk for severe storms exists near the surface front this evening, and across the northwest Sandhills overnight. Another focus area for thunderstorms tonight will be in the post frontal environment across southwest SD into northwest Nebraska. A disturbance will exit northeast WY this evening and move eastward overnight. Areas west of a line from Valentine through Ellsworth can expect at least a slight chance overnight, with the highest POPS near 30 percent in Sheridan County. A few storms could be strong to briefly severe as 0-6km bulk shear remains at least 35KT. Wednesday into Wednesday night, a weak cold front will be draped across central Kansas Wednesday morning and will lift slowly north to near the NE/KS border by Thursday morning. Morning showers and a few thunderstorms are possible across northern NE. By afternoon, 0- 6km bulk shear increases to 35-45kt and SBCAPES as high as 1000-2000 J/KG available. A dryline will also push east through the western Sandhills as a focus for storm initiation. The NAM and GFS both show a mid level disturbance reaching the northeast Sandhills by 18Z and moving eastward. The HREF and NAMNest both show initiation Sheridan and western Cherry County around 20Z with upscale growth southeastward during the afternoon. have Have increased POPS to 30 to 50 percent across much of the Sandhills in the aftn with at least a slight chance southeast late aftn. A few thunderstorm clusters appear possible Wednesday evening east of Imperial, North Platte and Ainsworth. A slight risk area will extend across all areas west of Valentine through Broken Bow with a marginal risk further east. Large hail and damaging winds will be possible with any storms. .LONG TERM...(Thursday through Tuesday) Issued at 314 PM CDT Tue Jun 2 2020 Daily chances for thunderstorms will exist Thursday through Saturday as highs range from 85 to 95. Mid and upper level winds will increase for Thursday with 0-6km bulk shear from 35-45kt and SBCAPES as high as 1500-2500 J/KG eastern half of the area. An eastward advancing dryline and approaching disturbance from SE WY and northern CO should be sufficient trigger for storm initiation in the southwest. Areas in the east will see a weaker cap and a disturbance indicated by the ECMWF shows favored development near an existing warm front. A slight risk area will extend across all areas east of Valentine through Mullen and Brady into Thursday evening. For Friday and Saturday, the upper ridge will amplify and build eastward across the Missouri and Central Mississippi Valley. Meanwhile, a closed low over southern CA and rather deep upper trough will extend across the northwestern U.S on Friday. A warm front across far southern NE Friday will lift north as a warm front Saturday. Surface high pressure over the Great Lakes and Upper Mississippi Valley will bring a persistent easterly flow on Friday. The 12Z GFS continues to forecast a lead disturbance in southwest flow arriving Friday night followed by a rather strong disturbance crossing the area Saturday into Saturday evening. Storms are favored to form north of the warm front Friday night, although POPS are only slight chance. As the main disturbance moves through Saturday into Saturday night, POPS are as high as 30-40 percent Saturday aftn and evening. Sunday into Monday looks fairly dry with a southerly surface flow. An upper trough persists across western U.S. and a large upper ridge axis will extend across the Mississippi Valley. Highs will remain in the upper 80s to lower 90s. Although an amplified southwest flow aloft will exist, storm chances appear limited, with just a slight chance of storms across nctrl NE Sunday night and again Monday aftn. Highs Sunday 90 to 95 and Monday 85 to 90s. Better chances for thunderstorms Monday night into Tuesday. The upper trough across the Rockies will advance toward the Central and Northern Plains and push a Pacific cold front into the area. Highs are forecast to cool into the lower/mid 70s to around 80. Another interesting note, medium range models bring a tropical system across the Gulf of Mexico reaching the Texas Gulf Coast by Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1245 PM CDT Tue Jun 2 2020 VFR conditions are expected across western and north central Nebraska for the next 24 hours. Breezy northwest winds will begin to diminish this evening with a wind shift to the south at both locations tomorrow morning. Isolated thunderstorms are also possible mainly affecting KLBF early this evening. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Roberg SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Boatwright
Hazardous Weather Outlook National Weather Service North Platte NE 421 PM CDT Tue Jun 2 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-032130- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 421 PM CDT Tue Jun 2 2020 /321 PM MDT Tue Jun 2 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated strong or briefly severe storms are possible this evening for areas south of I80. Large hail and wind damage, and locally heavy rainfall are the primary concerns for any strong or severe storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Isolated to scattered severe storms are possible across most of the area Wednesday and Thursday. Large hail and damaging winds would be the main concerns with any storm that becomes severe. .SPOTTER INFORMATION STATEMENT... Reports of wind damage and hail will be appreciated tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Roberg
Special Weather Statement National Weather Service North Platte NE 331 PM MDT Tue Jun 2 2020 NEZ058-069-022200- Chase NE-Perkins NE- 331 PM MDT Tue Jun 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PERKINS AND CENTRAL CHASE COUNTIES UNTIL 400 PM MDT... At 331 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Champion, or 9 miles northwest of Imperial, moving east at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Imperial, Champion, Chase and Wanamaker State Wildfire Management Area. This includes Highway 61 between mile markers 41 and 54. LAT...LON 4051 10193 4073 10174 4069 10139 4040 10161 TIME...MOT...LOC 2131Z 291DEG 27KT 4058 10180 Gomez
Special Weather Statement National Weather Service North Platte NE 434 PM CDT Tue Jun 2 2020 NEZ059-070-071-022215- Frontier NE-Hayes NE-Lincoln NE- 434 PM CDT Tue Jun 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER...SOUTH CENTRAL LINCOLN AND NORTHEASTERN HAYES COUNTIES UNTIL 515 PM CDT... At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near Wellfleet, or 16 miles northwest of Curtis. This storm was nearly stationary. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wellfleet and Maywood. This includes Highway 83 between mile markers 47 and 60. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4076 10086 4085 10064 4065 10052 4063 10082 TIME...MOT...LOC 2134Z 000DEG 3KT 4074 10080 Roberg
Special Weather Statement National Weather Service North Platte NE 449 PM CDT Tue Jun 2 2020 NEZ059-022230- Lincoln NE- 449 PM CDT Tue Jun 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL 530 PM CDT... At 449 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Wellfleet, or 14 miles north of Curtis. This storm was nearly stationary. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Lincoln County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4081 10070 4095 10049 4080 10035 4071 10067 TIME...MOT...LOC 2149Z 333DEG 3KT 4084 10058 Roberg
The Goodland radar (KGLD), 127 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
4 hail, 1 funnel cloud. Local standard time, as filed.
Baseball sized hail reported just west of Hamlet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892748, 892749, 892750, 892751, 892752.